Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Birmingham, AL

January 4, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 4, 2008, 5:56 AM CST for 39 counties in Alabama. It took effect at Jan 4, 2008, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2008, 5:56 AM CST (11:56 UTC)
In effect from
Jan 4, 2008, 12:00 PM CST
Expired
Jan 4, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 041156
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CST FRI JAN 4 2008

...DRY CONDITIONS PERSIST FOR CENTRAL ALABAMA...

.RELATIVE HUMIDITIES ARE AGAIN EXPECTED TO FALL BELOW 25 PERCENT ON
THIS AFTERNOON.

ALZ011>015-017>050-042000-
/O.UPG.KBMX.FW.A.0003.080104T1700Z-080105T0000Z/
/O.NEW.KBMX.FW.W.0003.080104T1800Z-080104T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 AM CST FRI JAN 4 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AS TEMPERATURES WARM THROUGH THE MORNING HOURS TODAY...RELATIVE
HUMIDITIES ARE EXPECTED TO FALL TO BELOW 25 PERCENT BY NOON AND
REMAIN BELOW 25 PERCENT THROUGH THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KBMX 041801
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 PM CST FRI JAN 4 2008

...DRY CONDITIONS PERSIST FOR CENTRAL ALABAMA...

.RELATIVE HUMIDITIES ARE AGAIN EXPECTED TO FALL BELOW 25 PERCENT
THIS AFTERNOON.

ALZ011>015-017>050-042300-
/O.CON.KBMX.FW.W.0003.000000T0000Z-080104T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1201 PM CST FRI JAN 4 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO BELOW 25 PERCENT
SHORTLY AFTER NOON AND REMAIN BELOW 25 PERCENT THROUGH THE
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 4, 4:43 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 4, 4:43 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 AM CST FRI JAN 4 2008

.SHORT TERM...TODAY AND TONIGHT.

THIS IS THE LAST NIGHT IN THE RUN OF BITTER COLD TEMPERATURES AS
THE AIRMASS WILL CONTINUE TO MODIFY TODAY AND TONIGHT. SURFACE
WINDS HAVE ALREADY TURNED AROUND TO A LIGHT SOUTHEAST AS THE
CENTER OF HIGH PRESSURE IS SHIFTING OFF THE EAST COAST. 925 AND
850 MB WINDS HAVE TURNED SOUTHERLY WITH SATELLITE SHOWING SOME MID
LEVEL CLOUDS MOVING INLAND ACROSS THE WEST CENTRAL GULF.

FOR TODAY...MOSTLY SUNNY TO PARTLY CLOUDY SKIES WITH AFTERNOON
TEMPERATURES AVERAGING 8 TO 10 DEGREES WARMER THAN YESTERDAY. EXPECT
CLOUDS TO INCREASE ACROSS THE WEST THIS EVENING AND TONIGHT AS SOME
OF THE LOW LEVEL MOISTURE FROM THE GULF WRAPS UP AND AROUND THE
WESTERN SIDE OF THE EXITING HIGH. THIS SHOULD SET UP A NICE
TEMPERATURE GRADIENT FROM THE MOSTLY CLEAR EAST TO THE INCREASING
CLOUDINESS IN THE WEST. THERE COULD STILL BE SOME POCKETS OF
LOWER 20S IN THE EASTERN VALLEYS WITH LOW TO MID 30S ACROSS THE
WESTERN COUNTIES.

.LONG TERM...SATURDAY THROUGH THURSDAY.

THE WARM UP WILL CONTINUE THROUGH ROUGHLY MID-WEEK NEXT WEEK AS
PERSISTENT SOUTHERLY FLOW DOMINATES THE LOWER BOUNDARY. AS ELUDED
TO OVER THE PAST COUPLE OF DAYS...LITTLE SHORTWAVES IN THE UPPER
FLOW WILL RIDE OVER THE AREA THROUGH ROUGHLY TUESDAY. FEEL CONFIDENT
THAT THE WEST AND NORTHWEST WILL SEE ISOLATED LIGHT SHOWERS AT
TIMES. THE TOUGH PART OF THIS IS TIMING THE LITTLE SHORTWAVES...
WHICH IS ALMOST IMPOSSIBLE. MOS GUIDANCE CONTINUES TO GIVE CHANCE
POP VALUES THROUGH TUESDAY IN THE NOTED AREA. HAVE UNDERCUT THESE
SOME...BUT WILL NOT BE SURPRISED WHEN IT DOES RAIN.

THE MID-WEEK SYSTEM IS PROVING DIFFICULT TO FORECAST...AS ALSO
ELUDED TO...AS MODELS VARY IN TIMING...LOCATION...AND STRENGTH.
KEEPING CLOSE TO MY GUNS HERE WITH THE HIGHEST CHANCE OF RAIN ON
WEDNESDAY. CURRENT THOUGHT IS A COLD FRONT WILL SWEEP ACROSS THE
AREA DURING THE MORNING HOURS ON WEDNESDAY. WILL CONTINUE TO MENTION
STRONG THUNDERSTORMS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS THROUGH THE PERIOD. NO SIGNIFICANT AVIATION CONCERNS.

&&

.FIRE WEATHER...

ARCTIC HIGH PRESSURE CONTINUES TO DOMINATE SURFACE CONDITIONS
ACROSS CENTRAL ALABAMA. ALTHOUGH THE SLOW TRANSITION PROCESS WILL
BE UNDERWAY BY THIS AFTERNOON...TEMPERATURES ARE REBOUNDING
FASTER THAN THE DEW POINTS. THIS MEANS RH VALUES WILL BE ABOVE RED
FLAG WARNING CRITERIA FOR ONE MORE DAY. A RED FLAG WARNING WILL
BE ISSUED SHORTLY WITH THE RELEASE OF THE NORMAL FIRE WEATHER
PLANNING PRODUCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  23  55  40  62 /   0   0  10  20  10
ANNISTON    52  26  56  41  66 /   0   0   0  20  10
BIRMINGHAM  49  32  57  46  65 /   0   0  10  20  10
TUSCALOOSA  53  31  59  47  68 /   0   0  10  20  10
CALERA      51  28  57  45  66 /   0   0   0  20  10
AUBURN      48  30  57  45  64 /   0   0   0  10  10
MONTGOMERY  52  28  61  44  69 /   0   0   0  10  10
TROY        52  26  62  40  68 /   0   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FOR ALL AREAS IN EFFECT FROM 11 AM TO 6 PM CST
FRIDAY.

&&

88
JONES/90
Hazardous weather outlook, Jan 3, 6:30 PM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST THU JAN 3 2008

ALZ011>015-017>050-041300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRY CONDITIONS ON FRIDAY WILL CREATE A HIGH FIRE DANGER. RELATIVE
HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR A FEW HOURS
DURING THE AFTERNOON.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA NEXT
WEDNESDAY...AS A STORM SYSTEM APPROACHES THE REGION. CONFIDENCE IN
THE STRENGTH AND TIMING OF THIS SYSTEM IS STILL LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.